Exacerbation of chronic hepatitis D during interferon alpha administration

A. Crosignani, P. Invernizzi, R. Ferrari, A. Manzin, S. Bruno, M. Zuin, F. B. Bianchi, M. Podda

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

Acute and severe impairment of liver function with jaundice and ascites occurred in two out of seven patients with chronic hepatitis D during interferon alpha administration (10 MU three times a week). Both of them were young women with histological diagnoses of moderate to severe chronic hepatitis and cirrhosis with no signs of portal hypertension. Only a slow and partial recovery was observed after interferon withdrawal. Autoantibodies against basal cell layer tested positive in these two patients. In the remaining five patients with hepatitis D who did not experience liver impairment during interferon administration, basal cell layer antibodies were found in only one case. We conclude that severe decompensation of liver cirrhosis related to hepatitis D may occur during interferon administration. Positivity of basal cell layer antibodies may be associated with the risk of developing such an adverse event but our data are not sufficient to prove this association.

Original languageEnglish (US)
Pages (from-to)66-69
Number of pages4
JournalItalian Journal of Gastroenterology and Hepatology
Volume31
Issue number1
StatePublished - 1999
Externally publishedYes

Keywords

  • Adverse events
  • Basal cell layer antibodies
  • Chronic hepatitis D
  • Interferon alpha

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Exacerbation of chronic hepatitis D during interferon alpha administration'. Together they form a unique fingerprint.

  • Cite this

    Crosignani, A., Invernizzi, P., Ferrari, R., Manzin, A., Bruno, S., Zuin, M., Bianchi, F. B., & Podda, M. (1999). Exacerbation of chronic hepatitis D during interferon alpha administration. Italian Journal of Gastroenterology and Hepatology, 31(1), 66-69.